Oral Effects of Medications

Many adults take several medications, many of which can have deleterious effects on the oral cavity:

  • Gingival hyperplasia can be caused by:
    • Anticonvulsants (especially phenytoin)
    • Methotrexate
    • Cyclosporin
    • Calcium channel blockers
  • Dental erosions can be caused by medications that increase gastric reflux:
    • Progesterone
    • Nitrates
    • Beta blockers
    • Calcium channel blockers
  • Dental caries can be caused by:
    • Sugar-containing preparations
    • Xerostomia
Thinkstock.com
Thinkstock.com

Osteonecrosis of the jaw is a rare but serious complication of bisphosphonate therapy. This can occur at a site of a previous tooth extraction or spontaneously at a nontraumatized site. It more commonly occurs with cancer patients and with IV preparations of bisphosphonates, but can occur with oral preparations as well. Head and neck radiation also increases the risk of jaw osteonecrosis.

  • Symptoms of osteonecrosis include jaw pain, swelling and infection, loose teeth, pathologic fracture, and exposed bone.
  • Estimated incidence as high as 20% in individuals using IV preparations of bisphosphonates while receiving cancer treatment, whereas other studies demonstrate 0-0.4% risk of noncancer patients who use the oral preparations developing osteonecrosis.
  • Treatment involves:
    • Debridement, antibiotics, and oral rinses
    • Surgical intervention in severe cases
  • The American Dental Association developed consensus recommendations, which include continuing routine dental care.
  • Recommended to perform invasive dental procedures before initiating bisphosphonates, or discontinue them when invasive procedures are required.

References

Peker I, Alkurt MT, Usalan G.  Clinical evaluation of medication on oral and dental health.  Int Dent Journal. 2008; 58: 218-222.

Pazianas M, Miller P, Blumentals WA, et al. A review of the literature on osteonecrosis of the jaw in patients with osteoporosis treated with oral bisphosphonates: prevalence, risk factors, and clinical characteristics. 2007; 29(8):1548-58.

Khan, A. Bisphosphonate associated osteonecrosis of the jaw. Can Fam Physician. 2008; 54(7): 1019-1021.